Each drug that is injected intravenously can pose its own unique dangers to the human body, but illegal injectable drugs of any kind come with a set of risks including:
- Track Marks
- Skin Popping
- Sooting Tattoos
- Venous Injury (Damage to the Veins)
- Transfer of bloodborne diseases (HIV, Hepatitis, etc.)
- Damage to the heart and other organs
Contracting Diseases from Intravenous Drug Use
One of the highest risks of intravenous drug use is the risk of contracting a disease, either from contamination of the needle, cotton, spoons, water, and tools (known as “the works”); or from sharing the needles and “the works” with another IV drug user. Diseases that can be contracted through sharing needles and equipment include:
- HIV – the retrovirus that causes AIDS
- Hepatitis B
- Hepatitis C
- STDs – including syphilis and gonorrhea
- Cotton Fever
- Candidal Infections
- Wound Botulism
- Skin Abscesses
- Necrotizing Fasciitis
Botulism from IV Drug Use
Though rare, wound botulism can happen in IV drug users when the injection site becomes infected with Clostridium botulinum. It is more prevalent in skin abscesses and boils caused by “skin popping,” or when drugs are injected under the skin, rather than intravenously or intramuscularly.
In California heroin users, from 1994 to 2010, there were 36 cases of botulism from IV drug use. In the majority of those cases, the cause of the infection was linked to black tar heroin, which is usually crudely processed and can easily be contaminated with Clostridium botulinum spores.
Signs and Symptoms of Heroin Wound Botulism Include:
- Cranial Nerve Palsy
- Symmetrical descending flaccid motor paralysis (Paralysis starting from the head down, and even on both sides of the body).
When preparing drugs for intravenous use, cotton is often used as a filter. Cotton plants are colonized by a form of bacteria called Pantoea agglomerans, which can sometimes be found on the cotton being used for IV drug use. When injected, this bacteria becomes an endotoxin and begins to mimic the signs and symptoms of sepsis.
Cotton Fever comes on quickly, only 20 minutes or an hour after injecting and begins to show symptoms such as:
- Extreme Joint and Muscle Pains
- Dull, Sharp, Piercing and/or Burning Pain in the Back and Kidneys
- Shortness of Breath
- Tachycardia, Heart Palpitations, and/or Arrhythmia
Cotton Fever is not considered life-threatening or serious; however, it does mimic the symptoms of sepsis, which is also quite common in IV drug use, so if are an IV drug user and start to show the symptoms, it is imperative that you seek emergency treatment immediately.
Dangers of Injecting Heroin
In addition to the risks presented by intravenous drug use by itself, the drug heroin can cause quite a few risks when injected.
Puffy Hand Syndrome from Injecting Heroin
Puffy Hand Syndrome (PHS) is a disease that comes from long-term intravenous drug use – in particular heroin. The disease was first noticed in 1965 in New York State prisoners that were using IV drugs. The disease is characterized by edema, swelling and puffiness on the back side (dorsal side) of the hands and feet.
The disease affects anywhere from 7 to 16% of IV drug users, and is more likely to show up in those that inject heroin into veins in their hands and feet, and do not use any type of tourniquet. What starts off as temporary painless edema or swelling turns into permanent edema that does not decrease when you elevate the hands and feet.
While this disease can happen with any intravenous drug use (including IV cocaine, methamphetamine, and crushed pill use), it is more common in heroin due to the “cut” or additives that are commonly mixed with heroin. Plater, crushed glass and quinine are often found in heroin “Cut,” and quinine – in particular – is toxic and can quickly cause damage to veins and the venous system.
Dangers of Injecting Opioids and Crushed Pills
A big problem for many years was with people taking opioid pills and other prescription pills, crushing them into powder and shooting (slamming) the drugs intravenously. Pills were not manufactured to support intravenous use, so a variety of problems occur when someone attempts this.
Amputations from Injecting Prescription Pills
Though there are many things that can go wrong when you inject a substance into your body that was not meant to be injected into the veins, blockage of the veins is the highest concern. This occurs when blood flow is interrupted and Ischemia follows. The lack of blood flow can lead to hypoxia in the extremities and/or the brain, and tissue death is likely if the hypoxia is prolonged. In addition to the risk of hypoxia and strokes, hemorrhaging and burst blood vessels is a concern. With all of these risks, the outcome is often amputation of extremities and/or excision of affected areas.
Since many pharmaceutical companies have not recognized that crushing pills for IV use is a problem, they have taken steps in the manufacturing process to make sure that this type of misuse causes less harm to a person. However, this does not mean that injecting pills has become safer.
Dangers of Injecting Methamphetamine
Meth is a dirty and very harsh chemical in all of its forms, but injecting methamphetamine is the most dangerous way to use the drug. IV meth use, simply increases the already present dangers of meth to a whole new level. In addition to causing extra stress on the heart and other organs in the body, IV meth goes straight to the brain and can cause a lot of damage.
IV meth use also increases the risk of meth psychosis; which can cause violent behavior, paranoia, delusions, hallucinations, and other mental health issues.
Overdoses with meth are not as common and immediately fatal as overdoses with drugs like heroin, but when injecting meth, the risk of overdose increases.
Dangers of Injecting Cocaine
When you inject cocaine, you are opening yourself up to the dangers present in shooting any type of drug – the diseases, the sores, the skin bubbles… all of it! With IV cocaine use, you are also opening yourself up to cocaine-induced heart attack, heart damage, and increase risk for heart disease and stroke. These have always been the dangers of IV cocaine use, but nowadays, we have a new and synthetic problem that makes intravenous cocaine use even more dangerous…
Injecting Fentanyl Laced Cocaine
By now, most are aware of the fentanyl problem that we have in America. Synthetic opioids such as fentanyl and carfentanil are showing up in batches of heroin all across the country and causing the rash of overdoses that have killed thousands in recent years.
Fentanyl is not just showing up in heroin, it is showing up in club drugs like ecstasy, molly, “acid” (or what is being sold as acid these days), synthetic marijuana, and other drugs. Cocaine too has been shown to have increasing levels of synthetic opioids.
In some of the cases of fentanyl contaminated cocaine, the mixing was purposeful – with dealers knowingly adding the opioid to a drug that usually shouldn’t contain opioids. In many of the cases, however, cocaine is getting accidentally mixed with fentanyl – due to the drugs being mixed or stored in the same area, and cross-contamination.
Snorting cocaine laced with fentanyl is dangerous in its own right, but shooting fentanyl-laced cocaine can be extremely dangerous and deadly, with an overdose occurring within minutes.
Re-Thinking IV Drug Use
If you are a recovering addict who used to shoot drugs, you are probably reading this and thinking, “Man, I can’t believe I used to do such a dangerous and dirty thing!” If you are still an addict and are still shooting drugs, we hope that you realize, I AM DOING A DANGEROUS AND DIRTY THING!
Intravenous drug use opens you up to so many dangers that can easily be avoided. Anyone who has been addicted knows how difficult it is to cut down or try and quit a drug they are dependent on, but you really need to focus on harm reduction.
Yes, you have a chemical dependency, but you can still reduce your risks by cutting out intravenous drug use and seeking help for your addiction. While opioid replacement therapy is not the first choice for everybody, it is a successful model for harm reduction. It is okay to take small steps towards recovery, especially if that first small step is to stop slamming dope and asking for help with the next step towards treatment.